Wyoming, 2021

Hail in Wyoming, July 3, 2021

July 3, 2021 · NWS CYS · 1 event in 1 county or zone

Severe thunderstorm over Goshen County and the community of Huntley produced hailstones up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm over Goshen County and the community of Huntley produced hailstones up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 12:33 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 3, 12:33 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
133 PM MDT Sat Jul 3 2021

.SHORT TERM...(This evening through Sunday)
Issued at 130 PM MDT Sat Jul 3 2021

Frontal boundary laying along the Wyoming/Nebraska state line this
afternoon. East of the front...dewpoints in the low 60s...while
west...mid 40s are prevailing. The exception being right here at
Cheyenne where an outflow boundary surged north and raised
dewpoints into the mid 50s. Radar showing thunderstorms developing
early today...becoming numerous down here over the south Laramie
Range and Laramie County.

For this afternoon...we need to be on the watch for severe
thunderstorms as storms move into the Panhandle later. SPC
mesoanalysis showing afternoon surface based CAPE up near
200-2500 J/KG. Outflow boundaries will provide additional shear
and low level spin to aid in sustaining thunderstorms. SPC has a
Slight Risk for the Panhandle that is looking better by the hour.
HRRR simulated radar showing initially discreet cells...bowing out
in the Panhandle by 00Z.

Maybe a little less convection for Sunday...but still have
moisture in place for scattered afternoon storms once again. Best
day for storms still looking like Monday when an upper shortwave
moves through the area. Increased PoPs over guidance as
ECMWF...NAM and GFS all showing fairly widespread QPF.

.LONG TERM...(Monday night through Friday)
Issued at 335 AM MDT Sat Jul 3 2021

Long Range models in good agreement through next week, showing a
trend towards hot temperatures by mid to late week as a strong
area of high pressure aloft develops near the four corners region
and lifts northeast towards Wyoming and Idaho. The coolest day
will be Tuesday as showers and thunderstorms will likely persist
through Monday night as a slow moving upper level trough will push
southeast across the high plains. Most models show these showers
continuing into early Tuesday morning with fog development likely
around sunrise. High temperatures on Tuesday may be a few degrees
too high in northwest flow aloft, based on model consensus and
previous ensemble runs. For now, kept highs in the mid 70s to mid
80s. Again these temperatures may be 3 to 6 degrees too high,
especially across the eastern plains. Started lowering POP on
Tuesday afternoon and evening since most of the area should be
west of the trough axis by then. However, still expect widely
scatters showers and thunderstorms near the Colorado border and
locations further southeast towards the trough axis.

Will likely see a beginning of a weather pattern change on
Wednesday as all models show the center of the 595-599dm upper
level high drifting northeast towards Wyoming. Highs in the mid
80s to low 90s will be widespread with even warmer temperatures by
Thursday and Friday of next week. Increasing subsidence and drier
air aloft should suppress deep convection over most of the area.
Can't rule out a few thunderstorms over the mountains and near the
Laramie Range, so kept POP around 10 to 15 percent for these
areas. Thankfully, the hot weather may be short-lived across the
eastern plains with extended models showing a return to northwest
flow aloft late next weekend and into next weekend. However, areas
further west may still influenced by the strong 600dm upper level
high over southwest Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1127 AM MDT Sat Jul 3 2021

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne from 19Z to 01Z. Wind gusts to 26 knots at all terminals
until 01Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Alliance,
Scottsbluff and Sidney from 21Z to 03Z. Wind gusts to 25 knots
until 03Z.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Sat Jul 3 2021

Weak monsoonal moisture will remain over the area through Monday
with daily chances of afternoon and evening showers and
thunderstorms. Best locations for showers and storms will be along
and east of the Laramie Range. Best day for wetting rains Monday
as we see an upper level disturbance move through that will aid in
fairly widespread showers and storms. Warming and drying mid week
on into the end of the week as high pressure builds into the area.
Could see critical fire weather conditions Thursday and Friday as
westerly winds begin to increase and afternoon humidity becomes
critical...especially west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 3, 3:56 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
456 AM MDT Sat Jul 3 2021

NEZ002-095-096-WYZ101>103-105>108-110-112>119-041100-
Dawes County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
456 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for east central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon
and move east across the high plains through this evening.
Frequent lightning, brief heavy rainfall, and gusty winds are
possible with these thunderstorms today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon showers and thunderstorms are expected each afternoon
through Tuesday of next week. Thunderstorms may also linger
through Sunday night and Monday night.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ003-019>021-054-055-041100-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-
456 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for the southern and central
Nebraska panhandle.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon
and move east across western Nebraska through this evening. There
is a slight chance for a few Severe Thunderstorms late this
afternoon and this evening with large hail and strong gusty
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms may also linger through Sunday night and Monday
night.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-109-111-041100-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-
456 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few thunderstorms are possible this holiday weekend. Brief heavy
rainfall and frequent lightning may accompany these thunderstorms
in the afternoon and early evening hours.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jul 3, 11:27 AM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1227 PM MDT Sat Jul 3 2021

WYZ103-106-107-031915-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
1227 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL
PLATTE COUNTIES UNTIL 115 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Laramie Peak, or 20 miles northwest of Wheatland,
moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Albany and
west central Platte Counties.

LAT...LON 4224 10536 4229 10529 4212 10502 4203 10528
TIME...MOT...LOC 1826Z 323DEG 15KT 4221 10530

Rubin
Special weather statement, Jul 3, 11:35 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1235 PM MDT Sat Jul 3 2021

WYZ118-119-031915-
Central Laramie County WY-East Laramie County WY-
1235 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 115 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cheyenne, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carpenter around 110 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 369 and
378.

LAT...LON 4117 10472 4122 10468 4101 10410 4100 10412
      4100 10453
TIME...MOT...LOC 1835Z 306DEG 27KT 4115 10464

Rubin
Special weather statement, Jul 3, 12:47 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
147 PM MDT Sat Jul 3 2021

WYZ117>119-032030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
147 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 7 miles south of Cheyenne, moving east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cheyenne around 210 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 359 and 378.

LAT...LON 4110 10495 4120 10452 4100 10443 4100 10498
TIME...MOT...LOC 1946Z 265DEG 15KT 4104 10478

Rubin
Special weather statement, Jul 3, 1:42 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
242 PM MDT Sat Jul 3 2021

NEZ096-WYZ108-032130-
South Sioux NE-Goshen County WY-
242 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES UNTIL 330 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torrington, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Sioux
and east central Goshen Counties.

LAT...LON 4209 10426 4224 10420 4223 10387 4201 10387
      4201 10407
TIME...MOT...LOC 2042Z 280DEG 16KT 4215 10415

Rubin
Special weather statement, Jul 3, 2:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Sat Jul 3 2021

NEZ003-096-032145-
Box Butte NE-South Sioux NE-
306 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE AND EAST
CENTRAL SIOUX COUNTIES UNTIL 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flahertys Corner, or 32 miles northwest of Alliance. This storm was
nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flahertys Corner around 325 PM MDT.

LAT...LON 4241 10334 4228 10328 4224 10352 4238 10351
TIME...MOT...LOC 2106Z 064DEG 3KT 4233 10343

Rubin

The radar

The Cheyenne radar (KCYS), 106 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
July 3, 2:20 PM MST
Where
Goshen County, 2.92 mi ENE of Huntley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -104.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962070.